Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

May 29, 2018Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2018, 10:38 PM CDT for Scott County, Iowa. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 10:38 PM CDT (03:38 UTC)
Expired
May 29, 2018, 11:30 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Scott County, IA

The radar

The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:39 PM CDTTSTM WND DMG3 Ese Park View, IAVERY TOP OF POWER POLE SNAPPED WITH LINES DOWN.
May 29, 10:44 PM CDTTSTM WND DMG1 Nw Mount Joy, IA6 INCH DIAMETER BRANCH DOWN.
May 29, 10:44 PM CDTTSTM WND DMG1 Nw Park View, IAQUICK SHOP SIGN BLOWN OUT. BRANCHES DOWN IN PARK VIEW. ROAD SIGN BLOWN DOWN. TIME ESTIMATED BASED ON RADAR.
May 29, 10:44 PM CDTTSTM WND DMGPark View, IAWHOLE TREES DOWN.
May 29, 10:50 PM CDTTSTM WND DMG1 Nne Long Grove, IALARGE TREE BRANCHES BLOWN DOWN. SHRUB UPROOTED. TIME ESTIMATED.
May 29, 10:55 PM CDTTSTM WND DMG2 Wnw Donahue, IARELAYED BY NWS EMPLOYEE. TREE 4 TO 5 FEET IN DIAMETER BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUUS53 KDVN 300338
SVRDVN
IAC163-300430-
/O.NEW.KDVN.SV.W.0040.180530T0338Z-180530T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1038 PM CDT TUE MAY 29 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Scott County in east central Iowa...

* Until 1130 PM CDT.

* At 1038 PM CDT, a severe thunderstorm was located near Bettendorf,
  moving northwest at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Davenport, Bettendorf, Durant, Eldridge, Le Claire, Walcott,
  Princeton, Long Grove, Riverdale, Donahue, Dixon, Maysville, New
  Liberty, Panorama Park, Camp Liberty, Pleasant Valley, Park View,
  Mississippi Valley Fairgrounds, Davenport Municipal Airport and
  Scott County Park.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 306.
 Interstate 280 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4159 9034 4157 9041 4152 9046 4152 9051
      4153 9055 4151 9060 4156 9078 4160 9079
      4160 9090 4175 9090 4177 9088 4177 9079
      4176 9076 4174 9075 4174 9071 4177 9067
      4176 9065 4176 9062 4166 9034
TIME...MOT...LOC 0338Z 118DEG 25KT 4160 9054 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
5 follow-up statements
059 
WWUS53 KDVN 300347
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1047 PM CDT TUE MAY 29 2018

IAC163-300430-
/O.CON.KDVN.SV.W.0040.000000T0000Z-180530T0430Z/
Scott IA-
1047 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SCOTT COUNTY...

At 1046 PM CDT, a severe thunderstorm was located over Eldridge, or 7
miles north of Davenport, moving northwest at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Bettendorf, Durant, Eldridge, Le Claire, Walcott,
Princeton, Long Grove, Riverdale, Donahue, Dixon, Maysville, New
Liberty, Panorama Park, Camp Liberty, Pleasant Valley, Park View,
Mississippi Valley Fairgrounds, Davenport Municipal Airport and Scott
County Park.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 305.
 Interstate 280 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4160 9038 4152 9046 4152 9051 4153 9055
      4151 9060 4156 9078 4160 9079 4160 9090
      4175 9090 4177 9088 4177 9079 4176 9076
      4174 9075 4174 9071 4177 9067 4176 9065
      4176 9062 4166 9034 4165 9034
TIME...MOT...LOC 0346Z 123DEG 31KT 4166 9063 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
638 
WWUS53 KDVN 300356
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1056 PM CDT TUE MAY 29 2018

IAC163-300430-
/O.CON.KDVN.SV.W.0040.000000T0000Z-180530T0430Z/
Scott IA-
1056 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SCOTT COUNTY...

At 1055 PM CDT, a severe thunderstorm was located near Donahue, or 10
miles northeast of Durant, moving northwest at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Bettendorf, Durant, Eldridge, Le Claire, Walcott,
Princeton, Long Grove, Riverdale, Donahue, Dixon, Maysville, New
Liberty, Panorama Park, Camp Liberty, Pleasant Valley, Park View,
Mississippi Valley Fairgrounds, Davenport Municipal Airport and Scott
County Park.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 305.
 Interstate 280 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4160 9038 4152 9046 4152 9051 4153 9055
      4151 9060 4156 9078 4160 9079 4160 9090
      4175 9090 4177 9088 4177 9079 4176 9076
      4174 9075 4174 9071 4177 9067 4176 9065
      4176 9062 4166 9034 4165 9034
TIME...MOT...LOC 0355Z 117DEG 40KT 4170 9075 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
015 
WWUS53 KDVN 300403
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1103 PM CDT TUE MAY 29 2018

IAC163-300430-
/O.CON.KDVN.SV.W.0040.000000T0000Z-180530T0430Z/
Scott IA-
1103 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SCOTT COUNTY...

At 1103 PM CDT, a severe thunderstorm was located 7 miles west of
Donahue, or 9 miles northeast of Durant, moving northwest at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Bettendorf, Eldridge, Walcott, Princeton, Long Grove,
Donahue, Dixon, Maysville, New Liberty, Camp Liberty, Park View,
Davenport Municipal Airport, Scott County Park, Plainview and Big
Rock.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 3.
 Interstate 80 in Iowa between mile markers 280 and 303.
 Interstate 280 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4161 9041 4156 9046 4154 9049 4154 9054
      4155 9057 4158 9072 4160 9079 4164 9090
      4175 9090 4177 9088 4177 9079 4176 9076
      4174 9075 4174 9071 4177 9067 4176 9065
      4176 9062 4167 9037
TIME...MOT...LOC 0403Z 117DEG 38KT 4173 9081 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
898 
WWUS53 KDVN 300406
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1106 PM CDT TUE MAY 29 2018

IAC163-300430-
/O.CON.KDVN.SV.W.0040.000000T0000Z-180530T0430Z/
Scott IA-
1106 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN SCOTT COUNTY...

At 1106 PM CDT, a severe thunderstorm was located near Wheatland, or
10 miles north of Durant, moving northwest at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Davenport, Eldridge, Walcott, Long Grove, Donahue, Dixon, Maysville,
New Liberty, Camp Liberty, Park View, Davenport Municipal Airport,
Scott County Park, Plainview and Big Rock.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 280 and 298.
 Interstate 280 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 9047 4156 9056 4159 9070 4164 9090
      4175 9090 4177 9088 4177 9079 4176 9076
      4174 9075 4174 9071 4177 9067 4176 9065
      4176 9062 4169 9043
TIME...MOT...LOC 0406Z 118DEG 37KT 4174 9084 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
694 
WWUS53 KDVN 300420
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1120 PM CDT TUE MAY 29 2018

IAC163-300430-
/O.EXP.KDVN.SV.W.0040.000000T0000Z-180530T0430Z/
Scott IA-
1120 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT COUNTY WILL
EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4162 9047 4156 9056 4159 9070 4164 9090
      4175 9090 4177 9088 4177 9079 4176 9076
      4174 9075 4174 9071 4177 9067 4176 9065
      4176 9062 4169 9043
TIME...MOT...LOC 0420Z 118DEG 25KT 4178 9095 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:08 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 29, 7:08 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
708 PM CDT Tue May 29 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 245 PM CDT Tue May 29 2018

Cirrus shield from the remnants of Alberto, located over Alabama,
overspread portions of the Upper Mississippi Valley today. The mid
/upper-level clouds have held temperatures down a few degrees
(although it's still quite warm) and suppressed convection for
most of E Iowa/NW Illinois. It has also been fairly humid today
with dewpoints in the upper 60s on average.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 245 PM CDT Tue May 29 2018

This Evening and Tonight

Isolated showers and storms are possible through this evening,
although it appears most of the forecast area will stay dry. The
focus then turns to a band of showers over central Illinois that
will continue to lift northwestward into the forecast area later
tonight. Increasing divergence aloft in the right entrance region
of an upper jet streak and weak PVA attendant to the mid-level
peripheral circulation of remnant Alberto will act to maintain
these showers, and possibly isolated storms, into our area.

Wednesday

Models have trended a little further east with the track of the
remnant low, now taking it through northern Indiana. However,
even with this eastward track, we'll still be well within the
enhanced feed of subtropical moisture; the eastern CWA should
realize PWATs near 2 inches. As a result, any showers and storms
that form will be capable of very heavy rainfall. For shower and
storm coverage, anticipating scattered at best. But do have
higher chances (60-80%) for rain in the east where more banded
precipitation is expected. Forecast highs range from the upper
70s NE to the upper 80s far SW. Uttech

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 245 PM CDT Tue May 29 2018

Wednesday Evening and Night

A passing shortwave and weak surface front may kick off a
separate round of isolated showers and storms Wednesday evening
into the early nighttime. The main message here is low coverage.

Thursday On

After starting in the mid 80s to lower 90s on Thursday, a series
of backdoor cold fronts will cause temperatures to gradually cool
and humidity to decrease from Friday into early next week. The
next decent chance for showers and storms is Saturday and Saturday
night as another shortwave trough crosses the Upper Mississippi
Valley. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 700 PM CDT Tue May 29 2018

This evening will be in between systems and mainly rain free/VFR
conditions. Then an approaching vort lobe north of Alberto
remnants will move in from the southeast, and my bring sctrd to
clusters of showers, and a possible thunderstorm up acrs the area
after 11 PM-12 AM, and may get into the VCNTY of all TAF sites
except DBQ. Will look for a late night lull after that precip
moves through, with light east winds and possible MVFR fog in
spots. Then more showers and possible thunderstorms are expected
to move in acrs most of the area Wed morning and last through
midday. Some of this activity will look to wane during the
afternoon, as sfc winds switch to the southwest and increase to
8-12 KTs.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...12
Hazardous weather outlook, May 29, 3:04 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
304 PM CDT Tue May 29 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
304 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a low chance for thunderstorms through tonight. The main
threats are gusty winds, lightning, and small hail. Storm
coverage is expected to be low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for thunderstorms Wednesday and Wednesday
night. At this time, severe storms are not expected, but some
isolated heavy rainfall totals are possible.

Isolated thunderstorms are expected Thursday. Another round of
showers and thunderstorms are possible Friday night through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

In the hours before

Special weather statement, May 29, 10:25 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1025 PM CDT TUE MAY 29 2018

ILC073-161-IAC045-139-163-300415-
Rock Island-Henry-Scott-Muscatine-Clinton-
1025 PM CDT TUE MAY 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ROCK ISLAND...
NORTHWESTERN HENRY...SCOTT...NORTHEASTERN MUSCATINE AND SOUTHWESTERN
CLINTON COUNTIES UNTIL 1115 PM CDT...

At 1024 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Princeton to near East Moline. Movement
was northwest at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Durant,
Silvis, Eldridge, DeWitt, Colona, Milan, Le Claire, Coal Valley,
Hampton, Port Byron, Walcott, Blue Grass, Buffalo, Andalusia and
Rapids City.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 279 and 306.
 Interstate 80 in Illinois between mile markers 1 and 14.
 Interstate 74 in Illinois between mile markers 1 and 16.
 Interstate 88 between mile markers 1 and 13.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4171 9024 4170 9024 4169 9023 4168 9023
      4165 9016 4164 9017 4163 9016 4159 9017
      4159 9019 4157 9018 4142 9025 4137 9044
      4147 9096 4160 9091 4160 9090 4195 9077
TIME...MOT...LOC 0324Z 117DEG 23KT 4164 9035 4147 9043

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:25 PM CDTSpecial Weather StatementDVNScott50 min
May 29, 11:10 PM CDTSpecial Weather StatementDVNCedar, Jones65 min
May 30, 12:31 AM CDTSpecial Weather StatementDVNDelaware, Linn44 min
May 30, 12:59 AM CDTSpecial Weather StatementDVNBuchanan, Delaware76 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.